Alert archive / Alabama / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 175, NWS Mobile, AL

December 12, 1996Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Dec 12, 1996, 6:50 PM CST for Washington County, Alabama. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 12, 1996, 6:50 PM CST (00:50 UTC)
Expired
Dec 12, 1996, 7:45 PM CST
In force
55 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Washington County, AL

What was reported inside it

TimeReportWhereRemark
Dec 12, 7:05 PM CSTHail 0.75Sims Chapel, AL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1996-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1028 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1996-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1028 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 130049 RRA
SVRMOB
ALC129-130145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
650 PM CST THU DEC 12 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  745 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...WASHINGTON COUNTY
 
AT 650 PM CST MOBILE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM JUST
EAST OF DEER PARK. THE MAIN THREAT FROM THIS STORM WILL BE DIME TO
LARGER SIZE HAIL. THE STORM WILL BE APPROACHING SIMS CHAPEL BY 710 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 12, 2:32 PM CST, 4 hours 18 minutes earlier.

Area forecast discussion, Dec 12, 2:32 PM CST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
232 PM CST THU DEC 12 1996

LAST IN A SERIES OF H5 S/WAVES MOVG ACRS THE NRN SECTIONS OF FA AND
NORTH AL THIS AFTERNOON. SCT TSTMS...A FEW SVR HAVE FIRED WELL EAST
ALONG OUTFLOW BNDRY. THESE SHOULD MOVE ACRS MOST OF AL/MS CWA BY DRK.
ADDITIONAL STMS HAVE DEVELOPED CLOSER TO FRONT...THESE SHOULD REMAIN
STG/SVR AS THEY MOVE ACRS NRN FA BUT WEAKEN BY THE TIME TAIL END OF
LINE MOVS INTO CSTL COUNTIES. MORNING ETA PCGRIDDS MOVES BEST LLVL
SHEAR AND COLDER H5 TEMPS ACRS AND OUT OF NRN HALF OF FA THIS
EVENING. TSTMS ENDING THIS EVENING OVR MOST OF FA...HANGING ON TILL
CLOSE TO MIDNIGHT OVER EAST SECTIONS. AM CONCERNED THAT DENSE FOG
COULD FORM IN THE PERIOD BETWEEN END OF RAIN AND FROPA. MAY JUST
LEAVE THIS FOR THE NOWS AND NOT TRY TO FCST IT SINCE ITS YET TO BE
SEEN. REST OF FCST IS DRY WITH CLEARING BY FRI MORNING BUT NO REAL
COLD AIR FOLLOWING FRONT THIS FAR SOUTH. FWC TEMPS LO>OK GOOD BUT
MIGHT BE A TAD WRM OVERALL.

MOB 50/72/46/72 4000            PNS 55/73/46/73 5000
DTS 56/73/48/73 5100            EVR 46/67/39/70 5100 11

In the hours before

Local storm report, Dec 12, 3:00 PM CST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
400 PM CDT THU DEC 12 1996

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    WAYNESBORO                MS   1 INCH HAIL
12/12/96   WAYNE                          QUARTER SIZE HAIL REPORTED
                                          COVERING GROUND NEAR
                                          WAYNESBORO
Local storm report, Dec 12, 3:58 PM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
400 PM CDT THU DEC 12 1996

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    WAYNESBORO                MS   1 INCH HAIL
12/12/96   WAYNE                          QUARTER SIZE HAIL REPORTED
                                          COVERING GROUND NEAR
                                          WAYNESBORO
Local storm report, Dec 12, 6:14 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
615 PM CST THU DEC 12 1996

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    BUCKATUNNA                MS   1.75 INCH HAIL
12/12/96   WAYNE                          GOLFBALL SIZE HAIL WAS
                                          REPORTED NEAR BUCKATUNNA.

0535 PM    JACKSON                   AL   .75 INCH HAIL
12/12/96   CLARKE                         DIME SIZE HAIL WAS
                                          REPORTED NEAR JACKSON.
Local storm report, Dec 12, 6:15 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
615 PM CST THU DEC 12 1996

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    BUCKATUNNA                MS   1.75 INCH HAIL
12/12/96   WAYNE                          GOLFBALL SIZE HAIL WAS
                                          REPORTED NEAR BUCKATUNNA.

0535 PM    JACKSON                   AL   .75 INCH HAIL
12/12/96   CLARKE                         DIME SIZE HAIL WAS
                                          REPORTED NEAR JACKSON.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 7:23 PM CSTSevere Thunderstorm WarningMOBBaldwin, Mobile67 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.